Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 171, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 27, 2005, 5:17 PM CDT for Hardin County, Iowa. It was in force for 43 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2005, 5:17 PM CDT (22:17 UTC)
- Expired
- Jun 27, 2005, 6:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Hardin County, IA
The radar
The Des Moines radar (KDMX), 85 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 5:25 PM CDT | TSTM WND GST 70 | Iowa Falls, IA | |
| Jun 27, 5:33 PM CDT | HAIL 0.88 | Iowa Falls, IA | MINOR TREE DAMAGE OBSERVED SMALL BRANCHES |
| Jun 27, 5:50 PM CDT | HAIL 0.88 | Ackley, IA | |
| Jun 27, 6:00 PM CDT | TSTM WND GST 0 | 2 S Alden, IA | 100 PERCENT CROP DAMAGE FROM STRONG WINDS |
| Jun 27, 6:00 PM CDT | HAIL 0.88 | Ackley, IA | INTENSE HAIL STORM IN TOWN OF ACKLEY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 2:00 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.3 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 633 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1575 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 272217 SVRDMX IAC083-272300- /O.NEW.KDMX.SV.W.0171.050627T2217Z-050627T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 517 PM CDT MON JUN 27 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARDIN COUNTY IN CENTRAL IOWA. * UNTIL 600 PM CDT. * AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM IOWA FALLS TO 8 MILES EAST OF STORY CITY...OR ALONG A LINE EXTENDING FROM 42 MILES SOUTH OF MASON CITY TO 42 MILES SOUTHEAST OF FORT DODGE...AND MOVING NORTHEAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR HUBBARD BY 535 PM CDT. NEAR OWASA BY 540 PM CDT. NEAR NEW PROVIDENCE BY 550 PM CDT. NEAR UNION BY 555 PM CDT. NEAR ELDORA BY 600 PM CDT. THE LOCATIONS OF IOWA FALLS MUNICIPAL AIRPORT...RADCLIFFE... BUCKEYE...ELDORA MUNICIPAL AIRPORT...ACKLEY AND STEAMBOAT ROCK ARE ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4256 9349 4221 9348 4221 9301 4257 9301 $$ VACHALEK
1 follow-up statement
000 WWUS53 KDMX 272245 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 544 PM CDT MON JUN 27 2005 IAC083-272300- /O.CON.KDMX.SV.W.0171.000000T0000Z-050627T2300Z/ HARDIN IA- 544 PM CDT MON JUN 27 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR HARDIN COUNTY UNTIL 600 PM CDT... AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES WEST OF APLINGTON TO 13 MILES EAST OF STORY CITY...OR ALONG A LINE EXTENDING FROM 35 MILES WEST OF WATERLOO TO 46 MILES NORTH OF DES MOINES...AND MOVING NORTHEAST AT 20 MPH. SEVERE THUNDERSTORMS WILL BE... NEAR ELDORA MUNICIPAL AIRPORT BY 600 PM CDT. THE LOCATIONS OF ACKLEY...HUBBARD...OWASA...STEAMBOAT ROCK AND NEW PROVIDENCE ARE ALSO IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS. STRONG WINDS OF 60 TO 70 MPH ARE LIKELY WITH THIS STORM. SOME MINOR TREE DAMAGE HAS BEEN REPORTED ON THE NORTHERN SIDE OF IOWA FALLS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING FOR IOWA. LAT...LON 4256 9349 4221 9348 4221 9301 4256 9302 $$ VACHALEK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:34 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jun 27, 3:34 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 334 PM CDT MON JUN 27 2005 .DISCUSSION... MAIN FORECAST PROBLEM IS WITH THE CONVECTION OVER THE NXT 48 HRS. INIT MCS DVLPG TNGT IN SWRN PORTION OF BOX 536 WL BE THE FIRST SHOT, WITH SCNDRY ROUND LATER TNGT. WITH STTN IN NRN IA SO WET AFTER WKND RAINS, WL HOIST FFA FOR AREAS N OF U.S. HWY 20 TNGT. NXT PROB IS WITH TEMPS ON TUE. NAM HAS BEEN VRY CONSISTENT WITH MCS AND SIG COOLER TEMPS. WL TEMPER HIGHS ON TUE AND KEEP 90S LMTD TO THE FAR SRN ZNS WITH 80S ELSE. WED SHUD BE WRMST DAY WITH 90S CNTRL AND S AND SOME 80S N. POTENTIAL FOR SIG OUTBREAK OF CONVECTION WED NGT. BEST SUPPORT TO THE N AND THERE IS POTENTIAL FOR CAPPING, HWVR IF IT DOES GO AND DVLPS BACK ALNG FNTL BNDRY AFT SNST THE POTENTIAL IS CERTAINLY THERE. REST OF WK SHUD BE QUITE. PSBL CNVCTN FOR LATE FRI NGT INTO SAT AS WAA SETS IN, BUT THAT DOES NOT LOOK TO BE A MAJOR EVENT. WRMG TREND INTO SUN BFR NXT FNT MOVS THRU SUN AND SUN NGT. CONSISTENCY GIVES CONFIDENCE IN THIS TIMING AND HV PCPN IN FCST TO REFLECT THIS. && .DMX WATCHES/WARNINGS/ADVISORIES...FFA N OF U.S. HWY 20 TNGT. &&
Hazardous weather outlook, Jun 27, 3:15 PM CDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 315 PM CDT MON JUN 27 2005 IAZ017-023>028-033>039-281100- CERRO GORDO-POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC- CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- 315 PM CDT MON JUN 27 2005 ...HEAVY RAIN AND FLOODING POSSIBLE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA LATE THIS AFTERNOON AND THIS EVENING. A FEW STORMS COULD BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING WIND AND LARGE HAIL. HEAVY RAIN IS ALSO A THREAT. LATER TONIGHT...A LARGE THUNDERSTORM COMPLEX IS EXPECTED TO DROP SOUTHWARD INTO THE AREA. ALTHOUGH SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WIND AND LARGE HAIL A MORE WIDESPREAD THREAT WILL BE HEAVY RAIN...ESPECIALLY NORTH OF HIGHWAY 20. MUCH OF THE AREA HAS SEEN 3 TO 6 INCHES OF RAIN SINCE FRIDAY EVENING...AND LOCAL AMOUNTS HAVE EXCEEDED 10 INCHES. NEW RAINFALL OF ONE TO TWO INCHES AND LOCALLY HIGHER AMOUNTS ARE ANTICIPATED TONIGHT WHICH COULD AGGRAVATE EXISTING FLOODING...AND ALSO PRODUCE ADDITIONAL FLASH FLOODING WITH WATER OVER ROADS...AND STREAMS AND CREEKS OUT OF THEIR BANKS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY IT WILL BE VERY WARM AND HUMID TUESDAY AND WEDNESDAY. HIGHS LOOK TO BE IN THE LOWER TO MIDDLE 90S...WITH HEAT INDICES IN THE MIDDLE TO UPPER 90S DURING PEAK HEATING OF THE AFTERNOON. THERE WILL BE LOW CHANCES FOR THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY BEFORE THE LIKELIHOOD OF MORE SIGNIFICANT STORMS INCREASES AGAIN WEDNESDAY NIGHT WITH THE PASSAGE OF A COLD FRONT. SOME OF THESE STORMS MAY BE SEVERE WITH ADDITIONAL HEAVY RAINS AND FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT AND MAY ALSO BE NEEDED WEDNESDAY NIGHT. IAZ004>007-015-016-281100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK- 315 PM CDT MON JUN 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA LATE THIS AFTERNOON AND THIS EVENING. A FEW STORMS COULD BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING WIND AND LARGE HAIL. HEAVY RAIN IS ALSO A THREAT. LATER TONIGHT...A LARGE THUNDERSTORM COMPLEX IS EXPECTED TO DROP SOUTHWARD INTO THE AREA. ALTHOUGH SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WIND AND LARGE HAIL A MORE WIDESPREAD THREAT WILL BE HEAVY RAIN..ESPECIALLY NORTH OF HIGHWAY 20. MUCH OF THE AREA HAS SEEN 3 TO 6 INCHES OF RAIN SINCE FRIDAY EVENING...AND LOCAL AMOUNTS HAVE EXCEEDED 10 INCHES. NEW RAINFALL OF ONE TO TWO INCHES AND LOCALLY HIGHER AMOUNTS ARE ANTICIPATED TONIGHT WHICH COULD PRODUCE FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY IT WILL BE VERY WARM AND HUMID TUESDAY AND WEDNESDAY. HIGHS LOOK TO BE IN THE LOWER TO MIDDLE 90S...WITH HEAT INDICES IN THE MIDDLE TO UPPER 90S DURING PEAK HEATING OF THE AFTERNOON. THERE WILL BE LOW CHANCES FOR THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY BEFORE THE LIKELIHOOD OF MORE SIGNIFICANT STORMS INCREASES AGAIN WEDNESDAY NIGHT WITH THE PASSAGE OF A COLD FRONT. SOME OF THESE STORMS MAY BE SEVERE WITH ADDITIONAL HEAVY RAINS AND FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT AND MAY ALSO BE NEEDED WEDNESDAY NIGHT. IAZ044>046-057-058-070-071-081-082-092-093-281100- CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION- TAYLOR-RINGGOLD- 315 PM CDT MON JUN 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL AND SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS AFTERNOON AND THIS EVENING. A FEW STORMS COULD BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING WIND AND LARGE HAIL. HEAVY RAIN IS ALSO A THREAT. AFTER MIDNIGHT...A LARGE THUNDERSTORM COMPLEX IS EXPECTED TO DROP SOUTHWARD INTO THE AREA. ALTHOUGH SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WIND AND LARGE HAIL MAINLY NORTH OF HIGHWAY 92...A MORE WIDESPREAD THREAT AREA WIDE WILL BE HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY IT WILL BE VERY WARM AND HUMID TUESDAY AND WEDNESDAY. HIGHS LOOK TO BE IN THE LOWER TO MIDDLE 90S...WITH HEAT INDICES UP TO 100 DEGREES DURING PEAK HEATING OF THE AFTERNOON. THERE WILL BE LOW CHANCES FOR THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY BEFORE THE LIKELIHOOD OF MORE SIGNIFICANT STORMS INCREASES AGAIN WEDNESDAY NIGHT WITH THE PASSAGE OF A COLD FRONT. SOME OF THESE STORMS MAY BE SEVERE WITH ADDITIONAL HEAVY RAINS AND FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT NORTH OF HIGHWAY 92 AND MAY ALSO BE NEEDED WEDNESDAY NIGHT. IAZ047>050-059>062-072>075-083>086-094>097-281100- BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-MADISON- WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE- APPANOOSE-DAVIS- 315 PM CDT MON JUN 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA LATE THIS AFTERNOON AND THIS EVENING. A FEW STORMS COULD BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING WIND AND LARGE HAIL. HEAVY RAIN IS ALSO A THREAT. AFTER MIDNIGHT...A LARGE THUNDERSTORM COMPLEX IS EXPECTED TO DROP SOUTHWARD INTO THE AREA. ALTHOUGH SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WIND AND LARGE HAIL MAINLY NORTH OF HIGHWAY 92...A MORE WIDESPREAD THREAT AREA WIDE WILL BE HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY IT WILL BE VERY WARM AND HUMID TUESDAY AND WEDNESDAY. HIGHS LOOK TO BE IN THE LOWER TO MIDDLE 90S...WITH HEAT INDICES TO AROUND 100 DEGREES DURING PEAK HEATING OF THE AFTERNOON. THERE WILL BE LOW CHANCES FOR THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY BEFORE THE LIKELIHOOD OF MORE SIGNIFICANT STORMS INCREASES AGAIN WEDNESDAY NIGHT WITH THE PASSAGE OF A COLD FRONT. SOME OF THESE STORMS MAY BE SEVERE WITH ADDITIONAL HEAVY RAINS AND FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT NORTH OF HIGHWAY 92 AND MAY BE NEEDED WEDNESDAY NIGHT. FAB
In the hours before
Special weather statement, Jun 27, 2:00 PM CDT, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 200 PM CDT MON JUN 27 2005 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 280200- ADAIR-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL- CASS-CERRO GORDO-CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY- GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-MADISON- MAHASKA-MARION-MARSHALL-PALO ALTO-POCAHONTAS-POLK-POWESHIEK-SAC- STORY-TAMA-WARREN-WEBSTER-WINNEBAGO-WORTH-WRIGHT- 200 PM CDT MON JUN 27 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 536 IN EFFECT UNTIL 9 PM CDT FOR THE FOLLOWING AREA... IN IOWA THIS WATCH INCLUDES 39 COUNTIES IN CENTRAL IOWA BOONE... DALLAS... GRUNDY... HAMILTON... HARDIN... JASPER... MARSHALL... POLK... POWESHIEK... STORY... TAMA... WEBSTER... IN NORTH CENTRAL IOWA BUTLER... CERRO GORDO... FRANKLIN... HANCOCK... HUMBOLDT... KOSSUTH... WINNEBAGO... WORTH... WRIGHT... IN NORTHEAST IOWA BLACK HAWK... BREMER... IN NORTHWEST IOWA EMMET... PALO ALTO... POCAHONTAS... IN SOUTH CENTRAL IOWA MADISON... MAHASKA... MARION... WARREN... IN SOUTHWEST IOWA ADAIR... CASS... IN WEST CENTRAL IOWA AUDUBON... CALHOUN... CARROLL... CRAWFORD... GREENE... GUTHRIE... SAC... THIS INCLUDES THE CITIES OF...ADEL...ALGONA...AMES...ATLANTIC... AUDUBON...BOONE...CARROLL...DENISON...DES MOINES...EAGLE GROVE... EMMETSBURG...ESTHERVILLE...FOREST CITY...FORT DODGE...GARNER... GREENFIELD...GRINNELL...GRUNDY CENTER...GUTHRIE CENTER... HAMPTON...HUMBOLDT...INDIANOLA...IOWA FALLS...JEFFERSON... KNOXVILLE...MARSHALLTOWN...MASON CITY...NEWTON...NORTHWOOD... OSKALOOSA...PARKERSBURG...POCAHONTAS...ROCKWELL CITY...SAC CITY... TAMA...WATERLOO...WAVERLY...WEBSTER CITY AND WINTERSET.
Local storm report, Jun 27, 4:39 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
439 PM CDT MON JUN 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL JEFFERSON 42.02N 94.38W
06/27/2005 0.88 INCH GREENE IA LAW ENFORCEMENT
&&
GFORSTERThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 4:02 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 43 min |
| Jun 27, 4:15 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 60 min |
| Jun 27, 5:31 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 35 min |
| Jun 27, 5:55 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Story | 65 min |
| Jun 27, 6:30 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 19 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.